Alert archive / Utah / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

May 2, 2020Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 2, 2020, 1:35 PM MDT for Duchesne County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2020, 1:35 PM MDT (19:35 UTC)
Expired
May 2, 2020, 2:15 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 209 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS55 KSLC 021935
SVRSLC
UTC013-022015-
/O.NEW.KSLC.SV.W.0001.200502T1935Z-200502T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
135 PM MDT Sat May 2 2020

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Duchesne County in northern Utah...

* Until 215 PM MDT

* At 135 PM MDT, a severe thunderstorm was located 16 miles south of
  Duchesne, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Myton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 11062 4002 11062 4022 10998 3982 10997
TIME...MOT...LOC 1935Z 253DEG 38KT 3994 11045 

HAIL...1.00IN
WIND...60MPH
 
$$

Woodward
1 follow-up statement
058 
WWUS55 KSLC 021955
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT Sat May 2 2020

UTC013-022015-
/O.CON.KSLC.SV.W.0001.000000T0000Z-200502T2015Z/
Duchesne UT-
155 PM MDT Sat May 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...

At 155 PM MDT, a severe thunderstorm was located 14 miles southwest
of Myton, or 16 miles southeast of Duchesne, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Duchesne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 11048 4002 11048 4008 10998 3982 10997
TIME...MOT...LOC 1955Z 252DEG 37KT 4000 11019 

HAIL...1.00IN
WIND...60MPH
 
$$

Woodward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:23 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 2, 10:23 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1023 AM MDT Sat May 2 2020

.SYNOPSIS...
A series of weather disturbances will bring showers along with a
few thunderstorms to mainly the northern half of Utah and
southwest Wyoming through the weekend. A cold front will cross the
state late Sunday into Monday. High pressure will build into the
region next week.

&&

.DISCUSSION...Per morning radar, the stalled boundary remains
draped across central Utah from northwest Millard county to
northeast Uintah county. Isolated showers and even a few isolated
lightning strikes have been noted earlier this morning associated
with these showers. Temperatures across the state are a handful of
degrees cooler this morning than yesterday, but with some
clearing of clouds this afternoon we should rise a few degrees
warmer than yesterday, which results in just a few degrees above
normal.

Shower and thunderstorm activity this afternoon should become
more widespread across far northeast Utah with the progression of
the shortwave in clusters, where the best instability and mid
level flow reside. Most of the thunder potential should remain in
the Wasatch mountains and points east, however there is a slight
chance of some development along the Wasatch front before moving
east.

The forecast package has this advertised pretty well, so minimal
edits were made.

&&

.AVIATION...VFR conditions expected through the valid TAF period. A
predominate light northerly flow at less than 5 knots may become
variable at times through the afternoon. Mid level clouds will
increase, but should remain above 10k feet AGL. There is a 20%
chance of a thundershower to impact the SLC terminal between
18-21z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Dewey
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 2, 4:57 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
457 AM MDT Sat May 2 2020

UTZ001>016-019>021-517-518-WYZ021-031100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
457 AM MDT Sat May 2 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 2, 12:46 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1246 PM MDT Sat May 2 2020

UTZ010-012-021915-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
1246 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMERY AND WESTERN
CARBON COUNTIES UNTIL 115 PM MDT...

At 1246 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles southwest of Helper, or 7 miles west of
Price...moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Price, Helper, Wellington, Hiawatha, Castle Gate, Coal City and
Wattis.

This includes US Route 6 between mile markers 228 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3949 11104 3964 11116 3977 11086 3957 11074
TIME...MOT...LOC 1846Z 246DEG 30KT 3962 11097

Woodward
Special weather statement, May 2, 1:13 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Sat May 2 2020

UTZ010-011-022000-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
113 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON...
SOUTHEASTERN WASATCH AND SOUTHERN DUCHESNE COUNTIES UNTIL 200 PM
MDT...

At 113 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles southeast of Fruitland, or 18 miles
southwest of Duchesne...moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Duchesne, Myton, Starvation Reservoir, Altamont, Upalco, Arcadia,
Utahn and Bridgeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3981 11079 4002 11093 4038 11029 4016 10999
TIME...MOT...LOC 1913Z 236DEG 37KT 4002 11068

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:46 PM MDTSpecial Weather StatementSLCCarbon29 min
May 2, 1:13 PM MDTSpecial Weather StatementSLCDuchesne47 min
May 2, 2:01 PM MDTSpecial Weather StatementSLCSanpete44 min
May 2, 2:18 PM MDTSpecial Weather StatementSLCCarbon42 min
May 2, 3:01 PM MDTSpecial Weather StatementSLCCarbon29 min
May 2, 3:16 PM MDTSpecial Weather StatementSLCBox Elder44 min
May 2, 5:26 PM MDTSpecial Weather StatementSLCCache49 min
May 2, 5:29 PM MDTSpecial Weather StatementSLCJuab46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.